California, 2013

High Wind in California, January 16, 2013

January 16, 2013 · NWS LOX · 2 events in 2 counties and zones

Strong surface high pressure across the Great Basin generated strong and gusty Santa Ana winds across the mountains of Ventura and Los Angeles counties. Northeast winds gusting to 59 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong surface high pressure across the Great Basin generated strong and gusty Santa Ana winds across the mountains of Ventura and Los Angeles counties. Northeast winds gusting to 59 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 16, 9:40 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 16, 9:40 AM PST, 3 hours 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
940 AM PST WED JAN 16 2013

.SYNOPSIS...
SKIES WILL BE MOSTLY CLEAR FOR THE NEXT WEEK. THERE WILL BE GUSTY
NORTHEAST WINDS ACROSS MUCH OF LOS ANGELES AND VENTURA COUNTIES
THROUGH THURSDAY...WITH BREEZY CONDITIONS PERSISTING AT TIMES INTO
THE WEEKEND. MAXIMUM TEMPERATURES WILL RISE SEVERAL DEGREES TODAY
AND AGAIN THURSDAY...WITH ABOVE NORMAL DAYTIME TEMPERATURES
CONTINUING THROUGH EARLY NEXT WEEK. IT WILL STILL BE CHILLY AT
NIGHT...ESPECIALLY IN WIND SHELTERED AREAS...BUT NOT NEARLY AS COLD
AS IT HAS BEEN IN RECENT DAYS.

&&

.SHORT TERM (TODAY-FRI)...
.MID-MORNING DISCUSSION UPDATE...
EARLY MORNING TEMPERATURES WERE WARMER THIS MORNING AND FIT WITH THE
OVERALL TREND OF WARMING INTO THE WEEKEND.  THE FROST ADVISORY FOR
SLO AND SBA COUNTIES HAS BEEN CANCELLED AND THE ADVISORY IN EFFECT
FOR TOMORROW MORNING MAY BE DROPPED WITH THE AFTERNOON PACKAGE.

WINDS ARE THE OTHER STORY OF NOTE THIS MORNING.  THEY HAVE ALSO BEEN
LESS THAN EXPECTED AND THE HIGH WIND WARNING FOR THE VENTURA AND LOS
ANGELES COUNTY MOUNTAINS FOR TODAY AND TOMORROW HAS ALREADY BEEN
DOWNGRADED TO A WIND ADVISORY.  WINDS ARE EXPECTED TO BE A BIT
STRONGER TOMORROW IN COMPARISON TO TODAY AND THOUGH AN ADVISORY
SHOULD BE WARRANTED FOR THE FOREMENTIONED MOUNTAINS IT MAY NOT BE
NEEDED FOR SOME OF THE OTHER AREAS CURRENTLY SERVED BY WIND
ADVISORIES.  WILL BE TAKING A LOOK AT THAT PRIOR TO THE RELEASE OF
THE AFTERNOON PACKAGE.

ONCE THIS WIND EVENT IS OVER THE OVERALL TREND FOR THE NEXT WEEK OR
SO LOOKS TO BE CHAMBER OF COMMERCE WEATHER... WARM... DRY...
SUNNY... AND STILL (LITTLE WIND).

.EARLY MORNING DISCUSSION...
CLEAR SKIES ACROSS THE REGION THIS MORNING. GUSTY WINDS HAVE
DEVELOPED IN THE MTNS OF L.A. AND VTU COUNTIES AND HAVE SPREAD INTO
SOME OF THE VALLEYS. EXPECT WINDS TO BECOME MORE WIDESPREAD IN THE
VALLEYS AROUND SUNRISE. AT THIS POINT...IT LOOKS LIKE MARGINAL WIND
ADVISORY LEVEL WINDS TODAY IN THE VALLEYS.

IN THE MTNS...WIND GUSTS COULD REACH HIGH WIND WARNING CRITERIA THIS
MORNING...BUT WINDS WILL PROBABLY BE AT ADVISORY LEVELS IN MOST
AREAS. OFFSHORE GRADIENTS ARE FORECAST TO INCREASE LATER TODAY AND
TONIGHT...AS DO WINDS ALOFT AND SUBSIDENCE...WITH 850 MB WINDS
FORECAST TO REACH 55 KNOTS IN THE MTNS OF L.A. AND VTU COUNTIES.
RATHER THAN LOWER THE WARNING TO AN ADVISORY FOR TODAY...HAVE
DECIDED TO JUST SIMPLIFY THE FORECAST AND EXTEND THE HIGH WIND
WARNING THROUGH THURSDAY AFTERNOON...AND JUST INDICATE THAT WINDS
WILL BE STRONGEST AND MOST WIDESPREAD TONIGHT AND THURSDAY MORNING.

MAX TEMPS WILL BE UP SEVERAL DEGREES IN MOST AREAS TODAY...BUT
SHOULD STILL BE A TOUCH BELOW NORMAL.

IT WILL BE ANOTHER CHILLY NIGHT IN WIND SHELTERED AREAS TONIGHT...
BUT ANY WIDESPREAD FROST SHOULD BE CONFINED TO THE CENTRAL
COAST...WITH ONLY LOCAL FROST EXPECTED ON THE S COAST OF SBA
COUNTY AND POSSIBLY IN THE OJAI VALLEY. FROST ADVISORIES HAVE BEEN
ISSUED AGAIN FOR TONIGHT FOR THE CENTRAL COAST. HAVE LEFT THE SANTA
YNEZ VALLEY OUT OF THE ADVISORY SINCE AT LEAST TWO NIGHTS OF HARD
FREEZES HAVE ALREADY OCCURRED THERE.

WINDS WILL LIKELY BE STRONGEST IN THE VALLEYS LATE TONIGHT AND
THURSDAY MORNING...WITH SOLID ADVISORY LEVEL WINDS EXPECTED...SO
WIND ADVISORIES REMAIN IN PLACE THROUGH MID AFTERNOON THURSDAY.
LATER SHIFTS WILL PROBABLY HAVE TO ISSUE WIND ADVISORIES FOR
THURSDAY FOR THE VENTURA COUNTY COAST AND COASTAL SECTIONS OF
L.A. COUNTY BELOW PASSES AND CANYONS FROM MALIBU TO HOLLYWOOD.

MAX TEMPS WILL BE UP 6 TO 10 DEGREES W OF THE MTNS ON THU...WITH
HIGHS RISING INTO THE 70S IN MOST COASTAL AND VALLEY AREAS.

IT WILL BE CLEAR THU NIGHT AND FRI...WITH GUSTY NE WINDS IN THE MTNS
AND VALLEYS OF L.A. AND VTU COUNTIES AND ACROSS THE VTU COUNTY
COASTAL PLAIN. WINDS WILL PROBABLY BE MOSTLY BELOW ADVISORY
LEVELS...BUT COULD BE JUST ABOVE THRESHOLDS IN THE MTNS. MAX TEMPS
MAY BE UP A COUPLE OF DEGREES IN SOME AREAS ON FRI.

.LONG TERM (SAT-TUE)...VERY LITTLE CHANGE IN THE PATTERN THROUGH THE
PERIOD AS AN UPPER HIGH REMAINS PARKED OVER THE WEST COAST. EXPECT
CLEAR SKIES THRU THE PERIOD. GRADIENTS WILL REMAIN OFFSHORE THROUGH
TUE...SO EXPECT LOCALLY GUSTY WINDS AT TIMES THROUGH THE PERIOD. MAX
TEMPS WILL REMAIN A FEW DEGREES ABOVE NORMAL IN MOST AREAS...MOSTLY
IN THE 70S IN COASTAL AND VALLEY AREAS.

&&

.AVIATION...16/1800Z.

MID/UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE AREA WILL PERSIST.
UPPER LEVEL LIGHT AND VARIABLE WINDS WILL BECOME LIGHT SOUTHWEST
AFTER 17/05Z WHILE MID LEVEL MODERATE NORTHEAST WINDS BECOME LIGHT
TO MODERATE EAST AFTER 17/07Z. FREEZING LEVEL WAS NEAR 13KFT THIS
MORNING AND WILL CHANGE LITTLE. MIXED WEAK ONSHORE AND OFFSHORE
PRESSURE GRADIENT THROUGH 17/07Z AND AFTER 17/19Z...OTHERWISE
MODERATE OFFSHORE GRADIENT 17/09-17/17Z.

KLAX...VIRTUALLY CERTAIN CURRENT SKY/VSBY CONDITIONS WILL PREVAIL.
CHANCE LOW LEVEL WINDS ABOVE 1.5KFT APPROXIMATELY 05013KT BETWEEN
17/04-17/13Z.

KBUR...VIRTUALLY CERTAIN CURRENT SKY/VSBY CONDITIONS WILL PREVAIL.
CHANCE LOW LEVEL WINDS ABOVE 1.9KFT APPROXIMATELY 05016KT BETWEEN
17/04-17/13Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).

&&

PUBLIC...KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 16, 6:00 AM PST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED JAN 16 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-171400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND VALLEYS OF LOS
ANGELES AND VENTURA COUNTIES TODAY AND TONIGHT. DAMAGING WIND GUSTS
ARE EXPECTED AT TIMES IN THE MOUNTAINS.

AREAS OF FROST AND SUB-FREEZING TEMPERATURES WILL CONTINUE THROUGH
MID MORNING ON THE CENTRAL COAST...THE SOUTH COAST OF SANTA BARBARA
COUNTY AND IN THE SANTA YNEZ AND OJAI VALLEYS.

AREAS OF FROST WILL DEVELOP ON THE CENTRAL COAST LATE TONIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND VALLEYS OF LOS
ANGELES AND VENTURA COUNTIES THURSDAY. GUSTY WINDS WILL LIKELY ALSO
SPREAD INTO THE VENTURA COUNTY COAST AND INTO THE LOS ANGELES COUNTY
COASTAL PLAIN BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD
HILLS.

BREEZY TO WINDY CONDITIONS WILL CONTINUE AT TIMES THURSDAY NIGHT
THROUGH SATURDAY. VERY LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL
MAKE FOR INCREASING FIRE DANGER INTO THE WEEKEND.

AREAS OF FROST WILL AFFECT THE CENTRAL COAST THROUGH MID MORNING
THURSDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 16, 12:53 PM PST to 2:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

The RAWS sensor at Chilao reported northeast winds gusting to 59 MPH.

High Wind, Ventura County Mountains

When
January 16, 12:53 PM PST to 2:53 PM PST
Where
Ventura County Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Gusty northeasterly winds in excess of 58 MPH were reported across the mountains of Ventura county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431818, 431819.